We evaluated 29 consecutive patients in whom gross or microscopic hematuria developed while they were on heparin or warfarin anticoagulant therapy. Patients who had bleeding as a result of anticoagulant overdosage and/or from an additional organ system(s) other than the urinary tract were excluded from this review. Significant pathological findings consisting of carcinoma, calculi, renal infarction, infection, benign prostatic hyperplasia and/or adult polycystic renal disease were identified in 17 patients. Insignificant or incidental pathological findings classified as posterior urethritis, simple renal cyst or renal scarring were noted in 6 patients. No pathological condition was found in the remaining 6 patients. We conclude that a thorough and appropriate evaluation of the urinary tract should be conducted in patients on anticoagulant therapy who have gross or microscopic hematuria, since a pathological lesion of variable clinical significance often is discovered.